Hail, Durham
- When
- May 5, 11:07 AM EST
- Where
- Durham County, 0.56 mi W of Lowes Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.900, -78.890
A weak surface front was along the eastern edge of central North Carolina. Showers developed over the eastern Piedmont in the morning hours and progressed east into the Triangle and Coastal Plain by the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A weak surface front was along the eastern edge of central North Carolina. Showers developed over the eastern Piedmont in the morning hours and progressed east into the Triangle and Coastal Plain by the late afternoon and early evening. Several damaging wind and hail reports were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 5, 8:25 AM EST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 925 AM EDT Mon May 5 2025 .SYNOPSIS... A large upper level low will wobble and remain over Kentucky today and tonight. An upper level disturbance will rotate east around the upper low across the central Appalachians and the mid-Atlantic states this afternoon and evening. The upper low will finally pull off to the NE across New England mid-week. A surface front will be over the eastern areas today. It will shift east of the region Tuesday. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 925 AM Monday... The Dense Fog Advisory was allowed to expire at 9am, as all automated sites were reporting a visibility of at least 1 mile. The Storm Prediction Center has upgraded the Marginal risk of severe weather this afternoon/evening to a Slight risk to the east of Raleigh, maintaining a Marginal risk across the central tier of the forecast area. A diffuse front remains across the eastern portion of the area, and this will be the focus of any showers and thunderstorms today. With cooler heights aloft, hail appears to be the greatest threat, with damaging winds a secondary threat. In most locations, the morning update increased the chance of precipitation, and added a small area of likely pops to the north and east of Raleigh. Previous discussion follows. As of 651 AM Monday... Update for Dense Fog Advisory for portions of the eastern Piedmont and Coastal Plain through 900 AM. Marginal risk of large hail and damaging wind gusts over northern and eastern portions of central NC this afternoon and early evening. The center of the large upper level low was located over western KY early this morning. A lingering surface boundary was located essentially around I-95 over the Coastal Plain. Dew points were in the 40s NW ranging to 60+ along and east of the low level boundary. A few showers were still going early this morning from near Wilson to near Louisburg and Roanoke Rapids near the boundary. Water vapor indicated an upper level short wave over the mid-Mississippi Valley currently. It is expected to rotate eastward toward the mid- Atlantic states this afternoon. CAMS are on board with this feature arriving during heating today with colder temperatures in place aloft. As temperatures approach 80 by early afternoon, isolated to widely scattered storms are expected to develop over the north and east Piedmont and/or Coastal Plain by early afternoon, then increase in intensity and spread NE through the afternoon across the NE Piedmont and central and northern Coastal Plain. There is a marginal risk of large hail and damaging wind with any of the storms - especially along and east of the boundary when the activity reaches it's peak generally between 300 PM and 700 PM. This is where 1000+ j/kg mixed layer CAPE combined with elongated forecast hodographs are forecast. Some lingering convection is expected over portions of the Coastal Plain (esp. north and central areas) through mid evening before mid level drying arrives from the southwest behind the departing short wave. Otherwise, partly sunny today and mostly clear to partly cloudy south to north tonight. Patchy late night fog is possible, mainly east. Highs today mid 70s NW ranging into the 82-83 range SE. Lows tonight in the upper 40s to lower 50s NW-N ranging through the 50s east. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 245 AM Monday... Drier air spreads in as the upper low pulls to our N-NE. Abundant sunshine expected. The low level boundary will be forced east as mid/upper level drying and subsidence arrive with the slow departure of the upper low. This will mean abundant sunshine and lower dew points (relative humidity) Tuesday. The chance of showers/storms should be NE of all our region. Highs will top out in the mid 70s to lower 80s. With a westerly flow and dew points lowering into the 40s/lower 50s, it will feel comfortable for outdoor activity/events. Clear skies Tuesday night will likely yield lows in the mid 40s to lower 50s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 355 AM Monday... The mid/upper low centered over PA/NY early Wednesday will open up into a wave and eject NE and reach the Canadian Maritimes on Thursday. Another shortwave will dive SE from Ontario/Quebec on Thursday, closing off and drifting east across the northern Mid- Atlantic and New England on Friday and Saturday, as an associated surface low rides up somewhere along or near the Eastern Seaboard. Meanwhile another mid/upper low will weaken over the Southern Plains on Wednesday and Thursday, before drifting SE and reaching the central Gulf Coast late Friday through the weekend. There will be a front settled to our south on Wednesday, but it should be relatively diffuse and very displaced from us by this point. With no upper forcing to speak of and only weak flow aloft, any shower coverage should be very limited on Wednesday/Wednesday night. So the forecast only has a slight chance of showers across the south and west. POPs increase to the low chance range on Thursday as the aforementioned northern stream shortwave drops a stronger cold front that approaches central NC. Models depict potential for weak instability developing ahead of the front, so have a slight chance of thunder in the forecast on Thursday. Forecast highs Wednesday and Thursday are mid-70s to lower-80s, with lows in the mid-50s to lower-60s. Uncertainty increases from Friday into the weekend, as model guidance still differs substantially on the timing and placement of the mid/upper low over the Northeast US and associated cold front. The GFS and Canadian depict a more progressive/farther east low, which pushes the cold front through central NC on Thursday night and dries us out on Friday. The ECMWF, on the other hand, holds back the low for longer and doesn't have the frontal passage until Friday night, so it is much wetter for Friday. Given at least half of the GEFS show precipitation across a portion of central NC, have chance POPs on Friday, highest across the south, but removed any mention of likely at this time. Again thunder can't be ruled out. While the deterministic ECMWF, GFS and CMC all depict a dry weekend with the front settled well to our south, ensembles continue to be wetter, and can't ignore the 30-60% of members that still depict some precipitation. So while forecast POPs are lower than NBM, still have slight to low chance on Saturday and Sunday, highest in the south. The temperature forecast from Friday through Sunday is also lower confidence and depends on frontal placement and timing, but for now expect slightly cooler than normal conditions with highs in the 70s and lows in the upper-40s to mid-50s. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 651 AM Monday... MVFR/IFR fog and/or LIFR cigs will be possible at KRDU/KRWI/KFAY (highest confidence at KRWI) through around 13z. VFR conditions will then dominate mid-morning Mon through the end the early afternoon. Isolated to scattered showers and thunderstorms will be possible across northern and eastern portions of central NC this afternoon. Outlook: Patchy ground fog will be possible in the far N and E around daybreak Tue. But otherwise, dry/VFR weather is expected through at least Wed. Scattered shower and isolated storm chances are expected in the S (FAY) late Wed and areawide late Thu into Thu night, but VFR conditions will generally dominant. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Green/Badgett SHORT TERM...Badgett LONG TERM...Danco AVIATION...Badgett/BSD
Hazardous Weather Outlook National Weather Service Raleigh NC 922 AM EDT Mon May 5 2025 NCZ021>023-038>040-073>075-083>086-061330- Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Anson-Richmond-Scotland-Hoke- 922 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-024>026-041-042-076-077-088-089-061330- Person-Granville-Vance-Warren-Orange-Durham-Franklin-Wake-Johnston- Lee-Harnett-Cumberland-Sampson- 922 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal Risk of severe thunderstorms this afternoon and early evening. The main hazards are large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-027-028-043-078-061330- Halifax-Nash-Edgecombe-Wilson-Wayne- 922 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Slight Risk of severe thunderstorms this afternoon and early evening. The main hazards are large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Raleigh NC
1141 AM EDT Mon May 5 2025
NCZ008-025-040-041-051630-
Chatham NC-Durham NC-Wake NC-Granville NC-
1141 AM EDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRANVILLE...
NORTHWESTERN WAKE...NORTHEASTERN CHATHAM AND DURHAM COUNTIES THROUGH
1230 PM EDT...
At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
RDU International, or near Durham, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Creedmoor, Butner, RDU
International, Morrisville, Parkwood, and Gorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3613 7867 3575 7881 3578 7902 3588 7901
3617 7896
TIME...MOT...LOC 1541Z 189DEG 15KT 3587 7890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GreenThe Raleigh/Durham radar (KRAX), 45 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees down and power outages were reported on the southeast side of Oxford.
Quarter inch hail reported near US-401 and Interstate 40.
Quarter size hail reported.
A CoCoRaHS observer reported large hail which caused damage to siding of a residence along Duckridge Drive.
A tree was reported down along Herman Lane Road.
Quarter size hail along Interstate 540 between Capital Blvd and US 64.
Quarter size hail was reported.
Quarter size hail was reported.
Local broadcast reported a large tree down on Monticello Drive. This tree fell on a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262074, 1254898, 1262081, 1254887, 1254888, 1254891, 1262082, 1254896, 1262083, 1254892, 1254894, 1254893, 1262084, 1254897.